Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 185, NWS Aberdeen, SD

September 19, 2017McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 19, 2017, 1:28 PM CDT for McPherson County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2017, 1:28 PM CDT (18:28 UTC)
Expired
Sep 19, 2017, 2:15 PM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County McPherson County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 12:41 PM CDT, 47 minutes earlier.

Area forecast discussion, Sep 19, 12:41 PM CDT, 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1241 PM CDT Tue Sep 19 2017

.UPDATE...
Issued at 1231 PM CDT Tue Sep 19 2017

Made a few minor changes to the forecast for today. Isolated to
scattered showers and thunderstorms are on going between Aberdeen
and Mobridge. These weak storms developed a bit earlier than
expected. The main severe weather activity should develop closer
to 4 pm between Aberdeen and highway 83. Convective parameters are
best along and east of the Jame River Valley from 4 pm through 9
pm. Large hail and damaging winds can be expected. Excellent 0-1
km bulk shear values and low LCL heights will also set the stage
for tornadoes.

&&

.SHORT TERM...(Today through Thursday Afternoon)
Issued at 428 AM CDT Tue Sep 19 2017

Will be launching a special 18Z sounding to support us in this
severe weather regime. BIS will also be doing an 18Z launch.

The 500mb pattern shows a large 500mb low over southwestern Canada,
with a trough set up across much of the western U.S. and
southwesterly flow across the Plains States. As the day progresses,
this low will move into Alberta with a strong shortwave trough
spreading into the Dakotas.

Initially, will start off with plenty of low stratus and fog to deal
with over eastern SD and western MN. Taking a look at the latest
GOES-13 imagery, the clouds at or below 10kft have been able to make
it as far west as McPherson and Edmunds Counties down through Hand
County. This was pretty well forecast by the NAM/NamDNG. Will
continue to utilize these solutions through the morning hours.
Dewpoints in the upper 50s to mid 60s have been able to surge
northeast across the region this morning. The lower clouds will
slowly diminish through the late morning hours.

Will be watching to our west for areas of clearing ahead of the
nearing cold front, where convection should be developing around 21Z
this afternoon. Initially, the concern will be for large hail and
rotation with any supercells that develop with high shear values.
The threat looks to transition to more of a line or multi-line wind
event over far eastern SD and western MN by the evening hours. The
strengthening low level jet will assist in keeping storms going
after 00Z. Agree with SPC Day 1 outlook with severe weather holding
off until mainly after 20Z, and Enhanced Risk over all but our
western 2-3 tiers of counties. Continue to track the sfc low over
eastern MT/WY, with a cold front nearing SD and warm front stretched
east across much of the state.

The shower and thunderstorm threat will exit into Minnesota late
tonight and overnight, with dry weather then taking hold through
Thursday. Will need to take another look at the need for fire
weather headlines over our far southwestern counties Wednesday. At
this point, winds are borderline a a little too low. Still, will be
mixing to around 800mb and tapping into some winds closer to 20kts
with plenty of dry air as rh values fall at or below 20 percent by
around 20Z.

.LONG TERM...(Thursday Evening through Monday)
Issued at 428 AM CDT Tue Sep 19 2017

An area of low pressure will move into the region on Thursday night.
The nose of the warm front will help some showers and thunderstorms
develop over northeast SD and west central MN. Behind the sfc low,
considerable upper level energy will eject into the region out of a
deep upper level longwave trough in the western CONUS. Cold air
advection will enhance this energy and more widespread showers are
expected Friday night through Sunday night. The caa coupled with the
cloud cover and precip will suppress high temperatures. Temps will
fall behind the low from highs in the 70s to highs in the 50s and
lower 60s. These well below average highs will remain through
Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1231 PM CDT Tue Sep 19 2017

A cold front will cross the region later this afternoon through
tonight. Low stratus and gusty southeasterly winds can be expected
ahead of the cold front. Showers and thunderstorms, some of which
could be severe, will accompany the frontal boundary as it marches
across the region. Periods of IFR and MVFR conditions will be
possible with the front. Winds will become westerly post frontal.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...SD
SHORT TERM...KF
LONG TERM...Wise
AVIATION...SD
Hazardous weather outlook, Sep 19, 3:17 AM CDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
317 AM CDT Tue Sep 19 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-201200-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
317 AM CDT Tue Sep 19 2017 /217 AM MDT Tue Sep 19 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Strong to severe storms are possible this afternoon and evening
over eastern South Dakota and west central Minnesota as a strong
cold front moves east across the area. Damaging hail will be
possible. There is even a tornado threat, particularly from mid
afternoon into the early evening hours. However, the biggest
threat will be damaging winds over 60 mph, as storms likely form
a line or lines and move over far eastern South Dakota and western
Minnesota in the evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from mid afternoon through this
evening. Wind, hail, tornado, and other reports can be relayed to
the Aberdeen National Weather Service by calling, or through our
Facebook and Twitter pages.

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 2:43 PM CDTSevere Thunderstorm WarningABRMcPherson17 min
Sep 19, 6:27 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth33 min
Sep 19, 6:40 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson50 min
Sep 19, 6:55 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.